Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter January 21, 2016

On the distribution of Jacobi sums

Qing Lu, Weizhe Zheng and Zhiyong Zheng


Let 𝐅q be a finite field of q elements. For multiplicative characters χ1,,χm of 𝐅q×, we let J(χ1,,χm) denote the Jacobi sum. Nicholas Katz and Zhiyong Zheng showed that for m=2, the normalized Jacobi sum q-1/2J(χ1,χ2) (χ1χ2 nontrivial) is asymptotically equidistributed on the unit circle as q, when χ1 and χ2 run through all nontrivial multiplicative characters of 𝐅q×. In this paper, we show a similar property for m2. More generally, we show that the normalized Jacobi sum q-(m-1)/2J(χ1,,χm) (χ1χm nontrivial) is asymptotically equidistributed on the unit circle, when χ1,,χm run through arbitrary sets of nontrivial multiplicative characters of 𝐅q× with two of the sets being sufficiently large. The case m=2 answers a question of Shparlinski.

Funding source: National Natural Science Foundation of China

Award Identifier / Grant number: 11371043

Award Identifier / Grant number: 11321101

Funding statement: The first-named author was partially supported by the National Natural Science Foundation of China under grant 11371043. The second-named author was partially supported by China’s Recruitment Program of Global Experts, the National Natural Science Foundation of China under grant 11321101, the Hua Loo-Keng Key Laboratory of Mathematics (Chinese Academy of Sciences) and the National Center for Mathematics and Interdisciplinary Sciences (Chinese Academy of Sciences). The third-named author was partially supported by Program 863 grant 2013AA013702 and Program 973 grant 2013CB834205.


The authors wish to thank Ming Fang, Ofer Gabber, and Nicholas Katz for useful discussions, as well as the referee for helpful comments. The first- and second-named author gratefully acknowledge the hospitality and support of l’Institut des Hautes Études Scientifiques, where part of this work was done during their visits.


[1] P. Deligne, Application de la formule des traces aux sommes trigonométriques, Séminaire de Géométrie Algébrique du Bois-Marie (SGA 41/2), Lecture Notes in Math. 569, Springer, Berlin (1977), 168–232. 10.1007/BFb0091523Search in Google Scholar

[2] P. Deligne, La conjecture de Weil. II, Inst. Hautes Études Sci. Publ. Math. 52 (1980), 137–252. 10.1007/BF02684780Search in Google Scholar

[3] P. Erdös and P. Turán, On a problem in the theory of uniform distribution. I, II, Nederl. Akad. Wetensch. Proc. 51 (1948), 1146–1154, 1262–1269. Search in Google Scholar

[4] A. Grothendieck, Formule d’Euler–Poincaré en cohomologie étale, Séminaire de Géometrie Algébrique du Bois-Marie 1965–1966 (SGA 5), Lecture Notes in Math. 589, Springer, Berlin (1977), 372–406. 10.1007/BFb0096810Search in Google Scholar

[5] N. M. Katz, Gauss sums, Kloosterman sums, and monodromy groups, Ann. of Math. Stud. 116, Princeton University Press, Princeton 1988. 10.1515/9781400882120Search in Google Scholar

[6] N. M. Katz and Z. Zheng, On the uniform distribution of Gauss sums and Jacobi sums, Analytic number theory, Vol. 2 (Allerton Park 1995), Progr. Math. 139, Birkhäuser, Boston (1996), 537–558. Search in Google Scholar

[7] R. C. King, Modification rules and products of irreducible representations of the unitary, orthogonal, and symplectic groups, J. Math. Phys. 12 (1971), 1588–1598. 10.1063/1.1665778Search in Google Scholar

[8] P. Littelmann, A generalization of the Littlewood–Richardson rule, J. Algebra 130 (1990), no. 2, 328–368. 10.1016/0021-8693(90)90086-4Search in Google Scholar

[9] J. Rivat and G. Tenenbaum, Constantes d’Erdős–Turán, Ramanujan J. 9 (2005), no. 1–2, 111–121. 10.1007/s11139-005-0829-1Search in Google Scholar

[10] G. W. Schwarz, Invariant theory of G2 and Spin7, Comment. Math. Helv. 63 (1988), no. 4, 624–663. 10.1007/BF02566782Search in Google Scholar

[11] I. E. Shparlinski, On the distribution of arguments of Gauss sums, Kodai Math. J. 32 (2009), no. 1, 172–177. 10.2996/kmj/1238594554Search in Google Scholar

[12] F. E. Su, A LeVeque-type lower bound for discrepancy, Monte Carlo and quasi-Monte Carlo methods (Claremont 1998), Springer, Berlin (2000), 448–458. 10.1007/978-3-642-59657-5_31Search in Google Scholar

[13] H. Weyl, The classical groups, Princeton Landmarks in Math., Princeton University Press, Princeton 1997. Search in Google Scholar

Received: 2013-05-17
Revised: 2015-09-21
Published Online: 2016-01-21
Published in Print: 2018-08-01

© 2018 Walter de Gruyter GmbH, Berlin/Boston

Scroll Up Arrow